The mother of a one-year-old boy reportedly choked to death on her own vomit after consuming a Kinder Bueno chocolate bar. At the time, she was drowsy from painkillers she was taking to help her deal with post-natal pain.
Candice Campbell, 25, from Hull in the UK, fell asleep while eating the crunchy chocolate snack as she sat next to her fiance on the sofa in her living room.
Her soon-to-be husband, Geoffrey Burns, who was asleep beside Campbell while she choked, awoke to find her body next to him. Despite his best attempts to perform CPR on Campbell her life could not be saved.
While Campbell was known not to be a big drinker or smoker, she was on a cocktail of prescription medication to help her with her abdominal pains.
An inquest into her death heard this week that Burns had warned Campbell not to eat the Kinder Bueno, in case she felt asleep, a request she ignored.
In recounting what happened on that fateful night, Burns said to the inquest.
“Candice was eating a stick of Kinder Bueno and I told her not to eat chocolate in case she fell asleep because her medication makes her drowsy. I was worried that she may fall asleep eating it. I must have been tired because I fell asleep. I woke up to the dogs barking and Candice’s head was on my lap. The first thing I remember saying to her was, “Wake up, let’s go upstairs. I noticed her lips were blue and there was a white foam coming from her nose and food particles at her mouth.”
He added that she was unresponsive to CPR, “I gave her mouth to mouth and pressed down on her chest as I was taught at first aid. I continued to scoop out food from her mouth and I saw there was the Kinder Bueno she was eating before I fell asleep. I tried to resuscitate her. I blew twice into her mouth and did 32 compressions,” he said.
Sadly Mr Burns’ efforts were to no avail.
Dr. Ian Scott, who carried out the post-mortem examination on Campbell revealed that she was indeed on a bunch of potent painkillers, including diazepam, tramadol and pregabalin.
As Dr Scott told the inquest, “I found debris impacted in the trachea and material similar to that which is found in the stomach. Where a patient may vomit and then inhale what’s been in the stomach it causes asphyxia. The cause of death is asphyxiation due to aspiration of gastric contents. There is no suggestion that this was a deliberate overdose.”
[Image Credit: Dissapor.com]